Alert archive / South Dakota / Tornado Warnings in 2001

Tornado Warning 12, NWS Aberdeen, SD

July 18, 2001Faulk County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Jul 18, 2001, 9:44 PM CDT for Faulk County, South Dakota. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 18, 2001, 9:44 PM CDT (02:44 UTC)
Expired
Jul 18, 2001, 10:15 PM CDT
In force
31 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Faulk County, SD

The radar

The Aberdeen radar (KABR), 72 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 10:07 PM CDTHail 0.75Onaka, SD
Jul 18, 10:10 PM CDTHail 0.75Onaka, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.7 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2001-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4034 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2001-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4034 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1645 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KABR 190244
TORABR

SDC049-190315-
/NEW.KABR.TO.W.0043.190244-190315/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
944 PM CDT WED JUL 18 2001

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN FAULK COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 1015 PM CDT

* AT 944 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 3 MILES WEST OF ONAKA...OR ABOUT 23 MILES NORTHWEST OF
  FAULKTON...MOVING EAST AT 10 MPH.

* THE TORNADO WILL BE NEAR...
  ONAKA AROUND 1000 PM CDT

THIS IS AN EXTREMELY DANGEROUS AND POTENTIALLY LIFE THREATENING
SITUATION. IF YOU ARE IN THE PATH OF THIS TORNADO TArKE SHELTER NOW!

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

$$
LAT...LON 4524 9956 4512 9957 4509 9940 4523 9938

KEARNS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jul 18, 3:15 PM CDT, 6 hours 29 minutes earlier.

Area forecast discussion, Jul 18, 3:15 PM CDT, 6 hours 29 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
315 PM CDT WED JUL 18 2001

INTERESTING DAY. VERY UNSTABLE AIR IN PLACE OVER THE AREA.  MORNING
SOUNDING SHOWED 5500 J/KG CAPE AND LI OF -12.5C WITH A PRECIPITABLE
WATER OF 1.42.  NOT BAD FOR A MORNING SOUNDING.  LAST EVENINGS
SOUNDING SHOWED CAPES OF 7800 AND -16.  VERY INTERESTING VALUES FOR
THIS PART OF THE COUNTRY.  AFTERNOON HEATING CONTINUES TO DESTABILZE
AIR UNDER FAIRLY STRONG CAP.  LATEST GOES DERIVED PRODUCTS FROM 16Z
CONFIRM VERY HIGH CAPE VALUES AND DECREASING CINH VALUES UNDER 100
J/KG JUST WEST OF ABERDEEN.  STILL HAVE VERY WARM MID LAYER IN PLACE
WITH H7 TEMPERATURE OF +11 ON 12Z SOUNDING AND +12 ON GOES DERIVED
SOUNDING.  THIS WARM MID LAYER WOULD NORMALLY BE ENOUGH TO INHIBIT
CONVECTION IN THIS AREA.  HOWEVER AGREE WITH SPC ON EXISTENCE OF SUB
SYNOPTIC BOUNDARIES CLOSE TO THIS AREA TO FOCUS CONVERGENCE AS WELL
AS SYNOPTIC BOUNDARIES TO THE NORTH AND WEST.  H5 WAVE IS MOVING
OVER EAST CENTRAL PART OF THE STATE THAT WILL ALSO AID DEVELOPMENT.
WITH CAP ERODING WILL MENTION CHANCE OF THUNDERSTORMS...SOME
POSSIBLY SEVERE...IN THE EASTERN HALF OF THE AREA.  EXPECT THE MOST
LIKELY AREA TO BE THE NORTH AND EAST PART OF AREA.  NEXT SIGNIFICANT
CHANCE WILL OCCUR THURSDAY NIGHT AND FRIDAY AS STRENGTHENING H5 WAVE
CLOSES OFF OVER NORTHEAST SOUTH DAKOTA.

.EXTENDED DISCUSSION...
EXTENDED MODELS CONTINUE TO SHOW NO RELIEF IN THE HEAT OR HUMIDITY
THROUGH MUCH OF THE EXTENDED PERIOD AS 500MB RIDGE MOVES LITTLE
THROUGH PERIOD. THEREFORE...BIGGEST ISSUE WILL BE THE CHANCES FOR
CONVECTION. THINK MOST OF THE CONVECTION SATURDAY AND SUNDAY WILL
STAY NORTH OF THE AREA AS AVN MODEL WOULD SUGGEST THAT WE WOULD BE
CAPPED. WEAK FRONTAL BOUNDARY PUSHES THROUGH THE REGION ON MONDAY
WHICH WILL GIVE MUCH OF THE CWA A CHANCE FOR STORMS...THEN HIGH
PRESSURE MOVES IN ON TUESDAY. THE HIGH THEN PUSHES OFF TO THE EAST
ON WEDNESDAY AS MRF DEPICTS ANOTHER LEESIDE TROUGH PUSHING INTO THE
WESTERN PLAINS DURING THE DAY. WITH LITTLE CHANGE IN THE RIDGE
PATTERN ALOFT...WENT SIGNIFICANTLY WARMER THAN MRF/MEX GUIDANCE FOR
HIGHS EACH DAY. LOWS SEEMED A TAD LOW IN THE LATER PERIODS...
THEREFORE WENT AT OR SLIGHTLY ABOVE GUIDANCE VALUES DURING THE
PERIOD.

.ABR...NONE.

KEEFE/ECKBERG

In the hours before

Local storm report, Jul 18, 9:42 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
942 PM CDT WED JUL 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0834 PM    5 NE EUREKA               SD   TORNADO
07/18/01   MCPHERSON                      REPORTED BY
SPOTTERS

0837 PM    5 E HOVEN                 SD   TORNADO
07/18/01   POTTER

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 7:56 PM CDTSevere Thunderstorm WarningABREdmunds, Walworth64 min
Jul 18, 8:32 PM CDTTornado WarningABREdmunds28 min
Jul 18, 8:38 PM CDTTornado WarningABRMcPherson37 min
Jul 18, 8:43 PM CDTTornado WarningABRFaulk, Potter32 min
Jul 18, 8:59 PM CDTSevere Thunderstorm WarningABREdmunds31 min
Jul 18, 9:13 PM CDTTornado WarningABRFaulk, Potter32 min
Jul 18, 9:58 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk47 min
Jul 18, 10:19 PM CDTFlash Flood WarningABREdmunds, Faulk3 hr
Jul 18, 10:29 PM CDTSevere Thunderstorm WarningABRPotter31 min
Jul 18, 10:45 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk45 min
Jul 18, 11:54 PM CDTSevere Thunderstorm WarningABRCorson51 min
Jul 19, 12:43 AM CDTSevere Thunderstorm WarningABRCorson62 min
Jul 19, 1:34 AM CDTSevere Thunderstorm WarningABRCampbell41 min
Jul 19, 1:43 AM CDTSevere Thunderstorm WarningABRCorson17 min
Jul 19, 2:14 AM CDTSevere Thunderstorm WarningABRCampbell31 min
Jul 19, 3:31 AM CDTSevere Thunderstorm WarningABREdmunds44 min
Jul 19, 3:57 AM CDTSevere Thunderstorm WarningABRBrown, Faulk, Spink48 min
Jul 19, 4:50 AM CDTSevere Thunderstorm WarningABRSpink40 min
Jul 19, 5:33 AM CDTSevere Thunderstorm WarningABRSpink27 min
Jul 19, 3:27 PM CDTSevere Thunderstorm WarningABRCorson, Dewey48 min
Jul 19, 6:17 PM CDTSevere Thunderstorm WarningABREdmunds, Walworth43 min
Jul 19, 6:43 PM CDTTornado WarningABREdmunds47 min
Jul 19, 6:54 PM CDTTornado WarningABRPotter36 min

Nearby

Tornado Warnings in South Dakota, 2001Every tornado warning in 2001Tornadoes in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.